Vol. 11, No. 4, 2018

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12, 1 issue

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Blow-up of a critical Sobolev norm for energy-subcritical and energy-supercritical wave equations

Thomas Duyckaerts and Jianwei Yang

Vol. 11 (2018), No. 4, 983–1028
Abstract

We consider a wave equation in three space dimensions, with a power-like nonlinearity which is either focusing or defocusing. The exponent is greater than 3 (conformally supercritical) and not equal to 5 (not energy-critical). We prove that for any radial solution which does not scatter to a linear solution, an adapted scale-invariant Sobolev norm goes to infinity at the maximal time of existence. The proof uses a conserved generalized energy for the radial linear wave equation, new Strichartz estimates adapted to this generalized energy, and a bound from below of the generalized energy of any nonzero solution outside wave cones. It relies heavily on the fact that the equation does not have any nontrivial stationary solution. Our work yields a qualitative improvement on previous results on energy-subcritical and energy-supercritical wave equations, with a unified proof.

Keywords
supercritical wave equation, Strichartz estimates, scattering, blow-up, profile decomposition
Mathematical Subject Classification 2010
Primary: 35L71
Secondary: 35B40, 35B44
Milestones
Received: 6 April 2017
Revised: 2 August 2017
Accepted: 20 September 2017
Published: 12 January 2018
Authors
Thomas Duyckaerts
LAGA (UMR CNRS 7539)
Université Paris 13
Sorbonne Paris Cité
Villetaneuse
France
Jianwei Yang
LAGA (UMR CNRS 7539)
Université Paris 13
Sorbonne Paris Cité
Villetaneuse
France
Beijing International Center for Mathematical Research
Peking University
Beijing
China